Texas, 2013

Flash Flooding in Texas, September 20, 2013

September 20, 2013 · NWS SHV · 6 events in 5 counties and zones

A long wave trough moved into the Southern Plains during the afternoon, evening and overnight hours of September 20th. This trough was able to tap not only Gulf Of Mexico Moisture, but Eastern Pacific Moisture as well due to moisture associated with Hurricane Manuel off the coast of Baja California.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A long wave trough moved into the Southern Plains during the afternoon, evening and overnight hours of September 20th. This trough was able to tap not only Gulf Of Mexico Moisture, but Eastern Pacific Moisture as well due to moisture associated with Hurricane Manuel off the coast of Baja California. Disturbances rotated out of the Mexican Plateau and into the region from the south and west, providing the lift needed for widespread showers and thunderstorms across the region. Some of this activity trained over the same general area during the overnight hours and produced very heavy rainfall rates. Widespread 2-4 inches of rainfall were the result with isolated higher amounts approaching 8 inches. Despite drought conditions across the region, rates were such that the water produced strong runoff and some flooding was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 20, 9:06 AM CST, 54 minutes earlier.

Area forecast discussion, Sep 20, 9:06 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1006 AM CDT FRI SEP 20 2013

.DISCUSSION...
WIDESPREAD SHOWERS AND VERY ISOLATED THUNDERSTORMS CONTINUE ACROSS
MAINLY NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS. WATER VAPOR IMAGERY INDICATES A PLUME OF TROPICAL
MOISTURE EXTENDING FROM NORTHERN MEXICO TO THE GREAT LAKES ON THE
EAST SIDE OF AN APPROACHING TROUGH. KSHV 12Z SOUNDING REPORTING AN
AIRMASS THAT IS NEARLY SATURATED FROM THE SURFACE TO 300 MB
WITH AN ENHANCED LOW-LEVEL SOUTHWESTERLY JET. MOST OF THE HEAVY
RAIN HAS BEEN TRANSLATING AND BACK BUILDING FROM SOUTHWEST TO
NORTHEAST ALL MORNING. HOWEVER...AS A WHOLE...PRECIPITATION HAS
SHOWN LITTLE MOVEMENT TO THE SOUTHWEST. THIS HAS PRODUCED
PRECIPITATION TOTALS OF OVER FOUR INCHES IN MANY LOCATIONS. SOME
OF THE LOCAL REPORTS INCLUDE 4.90 INCHES AT THE INDEX RIVER BRIDGE
REPORTING STATION ON THE RED RIVER NORTH OF TEXARKANA AS WELL AS
6.71 INCHES IN DEKALB. BECAUSE OF THE DRY SOILS FROM THE RECENT
DROUGHT...LOW RIVER LEVELS...AND MODEST RAIN RATES...MOST OF THE
RAINFALL HAS BEEN CONTAINED PROPERLY WITHOUT ANY PROBLEMS WITH
STANDING WATER OR FLOODING. CURRENT FORECAST REMAINS ON TRACK.
NO UPDATES AT THIS TIME. /05/

&&

.AVIATION...
LARGE AREA OF CONVECTION WILL CONTINUE TO TRAIN ALONG A
KTYR/KTXK/KCDH LINE OVER THE NEXT SEVERAL HOURS AHEAD OF A STRONG
COLD FRONT. THIS ACTIVITY WILL EVENTUALLY SPREAD ACROSS THE ENTIRE
REGION AS THE FRONT MOVES SEWD TODAY. THE FRONT SHOULD CLEAR ALL TAF
SITES BY 21/06Z...BUT POST-FRONTAL RAIN WILL CONTINUE TO AFFECT
LOCATIONS MAINLY SOUTH OF I-30 INTO SATURDAY MORNING. MVFR OR LOWER
CIGS/VSBYS ARE EXPECTED TO PREVAIL THROUGH MUCH OF THE 12Z TAF
PERIOD. /12/

&&

.PREV DISCUSSION... /ISSUED 402 AM CDT FRI SEP 20 2013/

DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE OVER MUCH OF THE FOUR STATE
REGION THIS MORNING AND THEY ARE EXPECTED TO INCREASE IN COVERAGE
TODAY. THE CONVECTION IS BEING CAUSED BY A TROUGH MOVING THROUGH
THE MID WEST WHICH IS PICKING UP THE REMNANTS OF TROPICAL STORM MANUEL.
THIS HAS BROUGHT PRECIPITABLE WATER VALUES UP TO OVER 2 INCHES FOR
THIS REGION WHICH IS VERY HIGH FOR THIS TIME OF YEAR. THE MID WEST
TROUGH WILL CONTINUE TO MOVE EAST INTO THE APPALACHIANS BY SATURDAY...
DRIVING A SURFACE FRONT TO THE GULF COAST. RAIN SHOULD BEGIN TO
END FROM NORTH TO SOUTH BEHIND THE FRONT ON SATURDAY. HOWEVER...
MODELS NOW SHOWING THE TROUGH LEAVING BEHIND A WEAK CUTOFF
CIRCULATION OVER SOUTHEAST TEXAS...ESPECIALLY THE ECM AND GFS.
THUS WILL END THE RAIN FOR ALL BUT SOUTHERN AREAS BY SATURDAY
NIGHT...BUT BEGIN TO BRING PRECIPITATION BACK NORTH OVER SOUTHERN
AND EASTERN AREAS FOR SUNDAY INTO MONDAY. BY TUESDAY...THIS CUTOFF
LOW WILL MERGE WITH ANOTHER TROUGH MOVING THROUGH THE CENTRAL
PLAINS...ENDING RAIN FOR ALL AREAS THROUGH DAY SEVEN.

RAINFALL TOTALS FROM THIS SYSTEM ARE EXPECTED TO RANGE FROM ONE
TO THREE INCHES AND CANNOT RULE OUT HIGHER TOTALS IN A FEW AREAS.
HOWEVER...WITH THE AREA BEING VERY DRY AND CREEKS AND RIVERS LOW...
WILL NOT ISSUE ANY FLASH FLOOD WATCHES AT THIS TIME. CANNOT RULE
OUT SOME LOCALIZED DRAINAGE ISSUES...ESPECIALLY URBAN AREAS...BUT
NOT ANYTHING WIDESPREAD. CHANCE OF SEVERE WEATHER IS LOW.

HAVE LOWERED TEMPERATURES THIS FORECAST FOR TODAY DUE TO CLOUDS
AND RAIN. THE COLD FRONT WILL ALSO BRING COOLER TEMPERATURES FOR
SATURDAY INTO SUNDAY. AND NOW WITH ADDITIONAL CLOUDINESS AND RAIN
FOR MONDAY...HAVE KEPT TEMPS IN THE 80S AREA WIDE. AFTER MONDAY...
SOME LOWER 90S MAY RETURN. LOWS SHOULD FALL INTO THE UPPER 50S TO
MID 60S POST FRONTAL...RETURNING TO THE MID AND UPPER 60S BY DAY
SEVEN.

AVIATION...
CONVECTION WILL BE ONGOING IN A COUPLE OF PLACES AT THE START OF THE
12Z TAF PERIOD. AN AREA OF SHWRS/TSTMS COMING OFF THE GULF OF MX
WILL LIKELY BE AFFECTING PORTIONS OF DEEP E TX/WRN LA SOUTH OF I-20.
SOME OF THESE COULD HOLD TOGETHER LONG ENOUGH TO REACH KSHV/KMLU
LATER IN THE MORNING BUT THAT IS UNCERTAIN AT THIS TIME. FARTHER
NORTH...A LARGE AREA OF CONVECTION WILL PERSIST AHEAD OF A STRONG
COLD FRONT. THIS ACTIVITY WILL SPREAD ACROSS THE ENTIRE AREA AS THE
FRONT MOVES SE WITH THE FRONT LIKELY NEAR KTXK BY 20/18Z. THE FRONT
SHOULD CLEAR ALL TAF SITES BY 21/06Z BUT POST-FRONTAL RAIN WILL
CONTINUE TO AFFECT LOCATIONS MAINLY SOUTH OF I-30 INTO SATURDAY
MORNING. MVFR OR LOWER CIGS/VSBYS ARE EXPECTED TO PREVAIL THROUGH
MUCH OF THE 12Z TAF PERIOD. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  84  67  80  60  83 / 100  80  40  20  10
MLU  87  69  79  61  83 /  90 100  70  50  20
DEQ  80  59  82  53  82 / 100  40  10   0  10
TXK  82  63  81  56  81 / 100  60  20  10  10
ELD  84  64  80  57  82 / 100  80  30  20  10
TYR  83  68  84  60  85 / 100  70  20  10   0
GGG  84  65  82  56  83 / 100  70  30  10  10
LFK  88  71  84  65  85 / 100  90  70  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/12
Hazardous weather outlook, Sep 20, 3:22 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 AM CDT FRI SEP 20 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
422 AM CDT FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...
BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED. DAMAGING WIND WOULD
BE THE PRIMARY THREAT. ALSO DUE TO EXPECTED HEAVY RAINFALL...
FLASH FLOODING IS OF SOME CONCERN. HOWEVER...ANY FLOODING IS EXPECTED
TO BE VERY LOCALIZED AND MAINLY ACROSS POOR DRAINAGE AND FLOOD
PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS WILL CONTINUE INTO SATURDAY. AT THIS
TIME...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED. HOWEVER...FIRST
RESPONDERS NEED TO FOLLOW THIS ONGOING WEATHER EVENT CLOSELY DUE
TO THE POSSIBILITY OF LOCALIZED FLASH FLOODING.

The radar

The Shreveport radar (KSHV), 143 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Smith

When
September 20, 10:00 AM CST to 12:00 PM CST
Where
Smith County, 2.01 mi SW of Peaceful Vly to 0.67 mi NE of Kirkpatrick Addition
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.282, -95.347

Numerous roads were closed in Tyler due to flash flooding. This included Douglass Street between Houston and Front Street, Sunnybrook and Kennedy, Erwin and Saunders, Townsend and Oakwood, Bonner and Locust as well as the 2800 block of Calloway.

Flash Flood, Camp

When
September 20, 10:00 AM CST to 12:00 PM CST
Where
Camp County, Pittsburg to 0.08 mi S of Pittsburg
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.000, -94.970

Texas Street was closed due to flooding. The intersection of Moreland and Fairview Street was also closed due to flooding.

Flash Flood, Gregg

When
September 20, 11:00 AM CST to 12:00 PM CST
Where
Gregg County, 1.15 mi SE of Bodie to 2.22 mi NNW of Greggton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.458, -94.766

A portion of Scenic Drive in front of the Penwood Apartments collapsed due to flash flooding. The underpass at High Street and Cotton Street was closed due to high water. The underpass at Green and Nelson Streets were also closed due to high water. A bridge was also washed out in the 2200 block of Lafamo. Another road was washed out at Lincoln and Avenue B.

Flash Flood, Upshur

When
September 20, 11:00 AM CST to 12:00 PM CST
Where
Upshur County, 2.06 mi ENE of Boxwood to 1.69 mi W of Ore City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.793, -94.718

High water entered a home in Ore City, Texas.

Flash Flood, Smith

When
September 20, 12:00 PM CST to 2:00 PM CST
Where
Smith County, 0.3 mi WNW of Thedford to 0.42 mi ENE of Thedford
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.482, -95.405

County Road 474 gave way with a car stuck nose first in the water.

Flash Flood, Harrison

When
September 20, 2:00 PM CST to 3:30 PM CST
Where
Harrison County, 1.7 mi ENE of Marshall to 2.1 mi NE of Marshall
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.542, -94.345

The intersection of Hwy. 59 and Hwy. 80 in Marshall, Texas was underwater.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469766, 469819, 469760, 469772, 469748, 469757.